Nebraska, 2023

Hail in Nebraska, July 15, 2023

July 15, 2023 · NWS OAX · 1 event in 1 county or zone

A left split supercell produced 1-inch hail just west of Lincoln in the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A left split supercell produced 1-inch hail just west of Lincoln in the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 15, 2:57 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 15, 2:57 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
357 PM CDT Sat Jul 15 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 332 PM CDT Sat Jul 15 2023

Key Messages:

 - An Air Quality Alert remains in effect until 10 PM tonight due
   to smoke from Canadian wildfires.

 - There is a Marginal to Slight Risk for severe weather tomorrow
   morning. The timeframe for storms is between 5 AM and 1 PM.

Today:
Smoke is apparent across the area with a haze to the sky and
several ground stations reporting a reduction in visibility. The
thickest of smoke is now arriving into northeast Nebraska but
don't expect visibility to drop below 2 miles at any location
given the upstream observations in South Dakota throughout the
morning. An Air Quality Alert remains in effect until 10 PM. Smoke
will remain in the area for the next couple of days due to the
northwest flow, but the HRRR/RAP don't show as thick of tomorrow
or Monday coverage.

Tomorrow:
There is a Marginal Risk to Slight Risk for severe weather
tomorrow as storms initiate in the early morning hours (around 5
AM) along an elevated warm front in central Nebraska. CAPE is not
overly impressive but will increase through the morning. If more
robust updrafts can initiate, steep mid-level lapse rates and 0-6
km shear (40 to 50 kts) will support a hail threat. DCAPE values
are forecast to be over 1000 J/kg and wind gusts up to 60 mph are
possible as indicated by the HRRR. Straight line and elongated
hodographs support splitting supercells and multi-clustered
storms developing. The strongest storms are expected along the
NE/KS border as it will have more time to warm before storms
arrive leading to increased instability. Outside of the potential
storms, temperatures are forecast to range from the mid to upper
80s. Though, afternoon highs may be a few degrees cooler if cloud
cover lingers long into the afternoon.

Monday through Friday:
A backdoor cold front that moves into the area Sunday will clear
the area on Monday resulting in slightly cooler temperature. Smoke
is still expected across the area but it's uncertain how
impactful or noticeable it'll be. Mid-level heights will increase
Monday and Tuesday as the West Coast ridge moves east toward the
Plains. There is a Marginal Risk for severe weather after midnight
on Monday (Tuesday morning) as an upper level short-wave moves
over the area. Medium range guidance shows moisture converge over
Nebraska and Iowa and there will still be strong northwest flow
overhead which will support storm development.

The mid-level ridge will flatten late Tuesday as an upper level
short wave moves across the Canadian Rocky Mountains. Though it
will flatten, mid-level heights are not expected to drop much
which lead to warmer temperatures Tuesday through Thursday.
Temperatures are expected to end the week on the cooler side as an
attendant cold front associated with the aforementioned shortwave
passes through the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1228 PM CDT Sat Jul 15 2023

Smoke remains the primary aviation concern, but it looks as if VFR
criteria should prevail. A layer a smoke is visible aloft and
leading to a general haze. A few ground stations in northeast
Nebraska are reporting visibility down to 4 miles. That thicker
smoke is forecast to move farther into eastern Nebraska and Iowa.
Looking upstream in South Dakota, the lowest visibilities are near
2 miles so that may be the worst case scenario.

At the end of the TAF period, confidence is growing in
thunderstorms after 12Z impacting areas in southeast Nebraska.
There is a Marginal Risk for severe weather so there is a 5%
chance for hail and damaging wind gusts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Fajman
AVIATION...Fajman
Hazardous weather outlook, Jul 15, 2:59 PM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
359 PM CDT Sat Jul 15 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-161100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
359 PM CDT Sat Jul 15 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

There is a Marginal to Severe risk for severe weather across
eastern Nebraska and southwest Iowa from 5 AM to 1 PM. The primary
hazards are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

There is a Marginal Risk for severe weather Monday night into
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be needed but any severe
weather reports overnight are appreciated.

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lancaster

When
July 15, 4:35 PM CST
Where
Lancaster County, 1.05 mi W of (Lnk)lincoln Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.850, -96.790

Emergency management reported pea to quarter size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115034.